New York, 2019

Winter Storm and Winter Weather in New York, March 22 to 23, 2019

March 22 to 23, 2019 · NWS BTV · 9 events in 9 counties and zones

Low pressure moved from the mid-Atlantic coast on March 21st and intensified rapidly as it moved to just off the Maine-New Hampshire coast on the 22nd. Precipitation started as rain the valleys and wet snow in higher elevations during the evening of the 21st and changed to a wet snow for much of the 22nd before ending just after midnight on the 23rd.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Low pressure moved from the mid-Atlantic coast on March 21st and intensified rapidly as it moved to just off the Maine-New Hampshire coast on the 22nd. Precipitation started as rain the valleys and wet snow in higher elevations during the evening of the 21st and changed to a wet snow for much of the 22nd before ending just after midnight on the 23rd. Snowfall totals ranged from 2-5 inches in the Champlain and St. Lawrence valleys to 6 to 12 inches elsewhere with higher amounts in the higher elevations of the Adirondacks.

Brisk winds of 15 to 25 mph with higher gusts later Friday and Friday night combined with the snow weighted trees and power lines to cause thousands of power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 21, 9:31 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 21, 9:31 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Burlington VT
1031 PM EDT Thu Mar 21 2019

.SYNOPSIS...
Mild and cloudy weather is expected today in advance of a late
season winter storm on track to affect the area tonight into
Saturday morning. This storm will bring rain and wet snow to the
valleys and higher elevation heavy snows during the period. Behind
this system briefly milder weather returns by Sunday before a strong
cold front ushers in much colder air for next Monday into Wednesday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...

...Winter Storm Warnings and Advisories in effect for tonight
through Saturday morning...

As of 1027 PM EDT Thursday...Very dynamic low pressure system is
setting up to our south this evening with cloud tops cooling at
it undergoes pretty rigorous cyclogenesis. Most places are
seeing either rain or snow as of the 10 PM hours, although
remains fairly light given that much of the forcing is still
south of our area. There appears to be a dry slot that will move
through the region for a few hours during the overnight hours
before the main event starts early Friday morning. The current
forecast still has this handled very well but given how dynamic
this system is, there are still a few uncertainties to be
uncovered by the upcoming 00Z model cycle.

Previous Discussion...The North Country is in for a classic
late season snow storm starting tonight and ending mid- day
Saturday. Afternoon satellite and radar imagery shows a
moisture-laden low pressure system already becoming well
established near the Delmarva Peninsula and it's progged track
will bring it northeast to eastern tip of Long Island around 12z
Friday, and onto the Maine coast Friday night.

Initial surge of precip is expected to move into the region this
evening through early Friday morning mainly as rain in the Champlain
and St. Lawrence Valleys with snow across the Adirondacks and
eastern Vermont. Latest CAM models continue to indicate a band of
heavier precip will pivot across northern portions of the area
around 12Z Friday where a brief period of moderate to locally heavy
snow is expected. A quick couple inches of snow could have an impact
on the morning commute before a mid-level dry slot works into the
region from the east allowing precip intensity to weaken from the
Champlain Valley eastward while ptype transitions to a rain/snow
mix. Lighter precipitation is expected for the daylight hours Friday
before the surface-700mb low stalls over Maine Friday night creating
favorable conditions for moderate to heavy snow to develop after
sunset, especially across the western slopes of the Adirondacks and
northern Greens. Moderate snow continues into Saturday morning
before rapidly decreasing in coverage beyond the noon hour as
coastal low pressure finally shifts east and surface high pressure
over the central CONUS begins to filter in from the west.

In regards to snow accumulation, the highest amounts are expected
across the Adirondacks where the dominant ptype will be snow. A
general 12-18" is expected with some isolated higher amounts
possible. For the western slopes of the Greens and northeast Vermont
close to the intl border the snow comes in pieces. A few inches are
possible tonight before precip tapers off during Friday, but the
bulk of accumulations comes Friday night into Saturday morning where
8-12" is likely. Rain will be the dominant ptype for tonight through
early Friday afternoon in the St. Lawrence Valley before changing to
snow Friday night where 6-10" is possible. Finally, for the
Champlain and lower Connecticut River Valleys a dusting to 2" is
possible tonight, but like other areas the bulk of snow comes Friday
night but in lesser amounts of 2-6". It cannot be stressed enough
that there will be a strong elevational dependence to snowfall
amounts with this storm where some valley locations may only see an
inch while the high peaks could see up to 2 feet.

Snow ratio and gusty winds will also be of importance with this
storm. In general the density of the snow will be on the high side,
beginning the event quite low with ratios generally 8-10:1 through
midnight Friday, but expect after midnight through Saturday ratios
will rise to a general 12-18:1. Couple this with winds gusting 25-
40mph Friday night and there could be some power outage issues
across the region.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 358 PM EDT Thursday...Our storm system will be moving
eastward through the Canadian maritimes and away from our area
Saturday night. As it does, high pressure centered over the mid-
Atlantic region ridges into our area with clearing skies with
winds becoming light. On Sunday, sunny skies and seasonably mild
temperatures are expected ahead of a surface cold front and
upper level low that will be moving slowly southward through
eastern Canada. Late in the afternoon there will be an increase
in clouds across the far north with a chance of rain or snow
showers. Low temps Sunday morning will be in the upper teens to
lower 20s. Highs on Sunday will range through the 40s, perhaps
touching 50 in southern valleys with some weak downslope
westerly flow.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 358 PM EDT Thursday...The long term will feature a significant
cool down behind a cold front early in the week then high and dry
with a gradual return to more seasonal weather by the end of the
week.

The cold front will be moving southward through the region Sunday
night reaching southern New England by Monday morning. Looks like an
anafrontal passage with some scattered light precipitation at and
behind the front and mainly across northern areas. Precip type looks
to be a mix of rain and snow showers depending on elevation but
trending to all snow before ending. It will be a light QPF event
with up to a tenth of an inch of precip with an inch or so of snow
in the north to a trace in the south. Mountains could be a bit more
with a few inches of snow possible. High temps will be in the 30s.

Tue and Wed will be cold and dry as a Canadian airmass moves south
under high pressure and northwest flow aloft. Skies will be mainly
sunny with highs in the mid 20s to lower 30s Tue but a bit milder on
Wed with highs mostly in the 30s. The coldest morning looks to be
Wed with lows from 5 to 15.

As the upper level ridge in the center of the CONUS moves east and
the center of the high moves off the east coast later Wed and Thu,
the cold will moderate and temps will return to seasonal levels by
Thursday with highs in the 40s near to near 50.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
Through 00Z Saturday...Precipitation will overspread the TAF
sites during the overnight hours from south to north. Near-
surface temperatures are initially in the mid-upr 30s, likely
limiting snow to SLK/MPV, with a rain/snow mix at the remaining
TAF sites. Conditions will generally trend MVFR overnight with
HIR TRRN OBSCD. Winds through early-morning Friday generally
S-SE, but shifting NWLY Friday morning, including around 13Z at
BTV. As this occurs, enough cooling occurs to allow most of the
precipitation to transition to wet snow areawide. Will also see
a trend toward more widespread IFR cigs/vsby through the
daylight period Friday. N-NW winds will increase to around 10-12kts
areawide Friday afternoon with a few gusts 18-20kts, with
periods of moderate to heavy snow possible. Anticipate increasing
impacts to aviation ground ops toward the end of the TAF period
(late aftn-eve Friday).

Outlook...

Friday Night: Mainly MVFR and IFR, with local VFR possible. Windy
with gusts to 30 kt. Definite SN.
Saturday: Mainly VFR, with local MVFR possible. Chance SN.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: Mainly VFR, with local MVFR possible. Chance SHSN,
Chance SHRA.
Monday: VFR. Chance SHSN.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning from 2 AM Friday to noon EDT Saturday for
     VTZ003-004-006-016>019.
     Winter Weather Advisory from 5 PM Friday to noon EDT Saturday
     for VTZ001-002-005-009-011.
     Winter Weather Advisory from 2 AM Friday to noon EDT Saturday
     for VTZ007-008-010-012.
NY...Winter Storm Warning from 2 AM Friday to noon EDT Saturday for
     NYZ029>031-034.
     Winter Storm Warning from 5 PM Friday to noon EDT Saturday for
     NYZ026-027-087.
     Winter Weather Advisory from 5 PM Friday to noon EDT Saturday
     for NYZ028-035.

&&

SYNOPSIS...Lahiff
NEAR TERM...Clay/Lahiff
SHORT TERM...Sisson
LONG TERM...Sisson
AVIATION...Banacos
Hazardous weather outlook, Mar 21, 2:07 PM EST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
307 PM EDT Thu Mar 21 2019

NYZ029>031-034-VTZ003-004-006-016>019-221915-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Orleans-Essex-Lamoille-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
307 PM EDT Thu Mar 21 2019

...WINTER STORM WARNING IN EFFECT FROM 2 AM FRIDAY TO NOON EDT
SATURDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-087-221915-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
307 PM EDT Thu Mar 21 2019

...WINTER STORM WARNING IN EFFECT FROM 5 PM FRIDAY TO NOON EDT
SATURDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-035-VTZ001-002-005-009-011-221915-
Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-
Western Chittenden-Western Addison-Western Rutland-
307 PM EDT Thu Mar 21 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM FRIDAY TO NOON EDT
SATURDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

A mix of rain and snow will develop over the area tonight with a
couple of inches of wet snow likely Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ007-008-010-012-221915-
Caledonia-Washington-Orange-Windsor-
307 PM EDT Thu Mar 21 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM FRIDAY TO NOON EDT
SATURDAY...

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Northern Franklin

When
March 22, 12:00 AM EST to March 23, 4:00 AM EST
Where
Northern Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

A wet snow event, highly dependent on elevation, occurred across Franklin county with a general 6 to 12 inches accumulation.

Winter Storm, Southern Franklin

When
March 22, 12:00 AM EST to March 23, 4:00 AM EST
Where
Southern Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

A wet snow event, highly dependent on elevation, occurred across Franklin county with a general 6 to 12 inches accumulation.

Winter Storm, Western Clinton

When
March 22, 12:00 AM EST to March 23, 4:00 AM EST
Where
Western Clinton forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

A wet snow event, highly dependent on elevation, occurred across Clinton county with a general 3 to 12 inches accumulation.

Winter Storm, Southeastern St. Lawrence

When
March 22, 12:00 AM EST to March 23, 4:00 AM EST
Where
Southeastern St. Lawrence forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

A wet snow event, highly dependent on elevation, occurred across St. Lawrence county with a general 3 to 12 inches accumulation, the higher in the Adirondacks.

Winter Storm, Western Essex

When
March 22, 12:00 AM EST to March 23, 4:00 AM EST
Where
Western Essex forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

A wet snow event, highly dependent on elevation, occurred across Essex county with a general 4 to 10 inches accumulation, the higher in the Adirondacks.

Winter Weather, Eastern Clinton

When
March 22, 12:00 AM EST to March 23, 12:00 AM EST
Where
Eastern Clinton forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Primarily a rain to wet snow and rain event across the immediate Champlain Valley of NY with snowfall totals ranging from 3 inches along the lake shore to 5 inches inland.

Winter Weather, Eastern Essex

When
March 22, 12:00 AM EST to March 23, 12:00 AM EST
Where
Eastern Essex forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Primarily a rain to wet snow and rain event across the immediate Champlain Valley of NY with snowfall totals ranging from 3 inches along the lake shore to 5 inches inland.

Winter Weather, Northern St. Lawrence

When
March 22, 12:00 AM EST to March 23, 12:00 AM EST
Where
Northern St. Lawrence forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

A mixed snow and rain event across the valley floors yielded a sloppy, wet 3 to 6 inches of snow across the St. Lawrence valley.

Winter Weather, Southwestern St. Lawrence

When
March 22, 12:00 AM EST to March 23, 12:00 AM EST
Where
Southwestern St. Lawrence forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

A mixed snow and rain event across the valley floors yielded a sloppy, wet 3 to 6 inches of snow across the St. Lawrence valley.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803132, 803133, 803134, 803136, 803137, 803138, 803139, 803140, 803142.